Flash Flood, La Plata
- When
- July 29, 2:15 PM MST to 3:30 PM MST
- Where
- La Plata County, 2 mi NE of Durango
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Flash flooding inundated County Road 250 in the Animas Valley at seven different locations below the Missionary Ridge burned area. The flowing water, mud, and debris ran up to one foot in depth and deposited rocks up to 8 inches in diameter onto the road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Flash flooding inundated County Road 250 in the Animas Valley at seven different locations below the Missionary Ridge burned area. The flowing water, mud, and debris ran up to one foot in depth and deposited rocks up to 8 inches in diameter onto the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:27 PM MST, 48 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 227 PM MDT TUE JUL 29 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH WED NIGHT)... SOUTHERN END OF SHEARING WAVE MOVING FROM WY INTO CNTL PLAINS IS SAGGING SWD ACROSS ERN UT/WRN CO TODAY. GOES SOUNDER SHOWING 0.75 TO 1 INCH OF PWATER...SO MOISTURE STILL IN PLACE. REMNANTS OF THIS WAVE AND ANY ENERGY ROTATING AROUND THE HIGH FOR MORE SHOWERS AND TSTMS THIS AFTN/EVE...THEN DECREASING. WILL MENTION LOCALLY HEAVY RAIN FOR ABOUT THE SRN HALF OF FORECAST AREA. EASTERN EXTENSION OF THE UPPER HIGH CENTERED SOMEWHERE OVER THE WRN GREAT BASIN IS SAGS INTO NM ON WED AS CANADIAN TROUGH DIGS INTO THE UPPER MIDWEST. MODELS CONTINUE TO ADVERTISE DRYING FROM THE NW ON WED...AND THIS STILL SEEMS REASONABLE AS NLY FLOW OVERSPREADS MOST OF THE AREA. DRYING MAINLY ABOVE 500 MB...THOUGH...AS MOISTURE REMAINS IN THE LOWER LAYER PER MOS GUIDANCE AND UPSTREAM SFC DEWPTS. ANOTHER SHORTWAVE ALSO BRUSHES NRN ZONES...THOUGH WE WILL REMAIN ON THE SUBSIDENT SIDE OF THE UPPER JET. DAYTIME INSTABILITY AND TERRAIN WILL INDUCE SOME AFTN/EVE SHOWERS AND TSTMS AGAIN THOUGH COVERAGE SHOULD BE LESS THAN THE PAST FEW DAYS. TWEAKED POPS GRIDS A BIT...BUT NO BIG CHANGES FROM THE CURRENT FORECAST. JAD THURSDAY-SUNDAY... UPPER LEVEL RIDGE SHIFTS SOUTHEAST WITH ITS CENTER REACHING CENTRAL NEW MEXICO ON FRI. MODELS CONTINUE TO KEEP THU RELATIVE DRY AS COMPARED TO PREVIOUS FEW DAYS. HOWEVER ENOUGH MOISTURE AROUND FOR AFTERNOON DEVELOPMENT. THEN A WEAK WAVE IS SCHEDULED OVERNIGHT SO WILL KEEP LOW POPS THROUGH THU NIGHT. MOISTURE INCREASES FROM THE SOUTH ON FRI AS THE RIDGE SHIFTS EAST. CURRENT FORECAST LOOKS REASONABLE WITH FAVORED AREA OVER THE SOUTH. WILL BROAD BRUSH CHANCE INTO THE WEEKEND. PATTERN DEVELOPS INTO MORE OF THE TYPICAL MONSOON SIGNATURE AS THE HIGH MOVES INTO THE HIGH PLAINS. TEMPS WILL DECREASE AS THIS DEEPER MOISTURE MOVES INTO THE AREA. HEFFERNAN MONDAY-TUESDAY... THE UPPER LEVEL RIDGE BECOMES STATIONARY OVER EASTERN COLORADO/WESTERN KANSAS WITH LITTLE CHANGE IN THE OVERALL WEATHER OVER THE REGION. SUB-TROPICAL MOISTURE WILL CONTINUE TO WORK NORTH INTO THE REGION...WITH CHC POPS IN STORE EACH DAY. TEMPS NEAR NORMAL THROUGH THE PERIOD. JDC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT TUE JUL 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE MORNING...AND LAST INTO THE EVENING. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE SOUTHWESTERN SAN JUAN MOUNTAINS AND SAN JUAN COUNTY IN SOUTHEASTERN UTAH. IN ADDITION...STRONG GUSTY WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL UP TO 1/2 INCH WILL ACCOMPANY THE STRONGER STORMS .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY SHOWERS...HAIL...AND STRONG GUSTY WINDS.
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379193.